The probability of fixation of a single mutant in an exchangeable selection model

J Math Biol. 2007 May;54(5):721-44. doi: 10.1007/s00285-007-0069-7. Epub 2007 Jan 25.

Abstract

The Cannings exchangeable model for a finite population in discrete time is extended to incorporate selection. The probability of fixation of a mutant type is studied under the assumption of weak selection. An exact formula for the derivative of this probability with respect to the intensity of selection is deduced, and developed in the case of a single mutant. This formula is expressed in terms of mean coalescence times under neutrality assuming that the coefficient of selection for the mutant type has a derivative with respect to the intensity of selection that takes a polynomial form with respect to the frequency of the mutant type. An approximation is obtained in the case where this derivative is a continuous function of the mutant frequency and the population size is large. This approximation is consistent with a diffusion approximation under moment conditions on the number of descendants of a single individual in one time step. Applications to evolutionary game theory in finite populations are presented.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Animals
  • Game Theory
  • Genetics, Population
  • Models, Genetic*
  • Mutation*
  • Selection, Genetic*